Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1991, Volume 59, Issue 3

A Theory of Disappointment Aversion<667:ATODA>2.0.CO;2-7
p. 667-686

Faruk Gul

An axiomatic model of preferences over lotteries is developed. It is shown that this model is consistent with the Allais Paradox, includes expected utility theory as a special case, and is only one parameter $(\beta)$ richer than the expected utility model. Allais Paradox type behavior is identified with positive values of $\beta$. Preferences with positive $\beta$ are said to be disappointment averse. It is shown that risk aversion implies disappointment aversion and that the Arrow-Pratt measures of risk aversion can be generalized in a straight-forward manner, to the current framework.

Log In To View Full Content